Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 19, NWS Pocatello, ID

September 15, 201812 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Sep 15, 2018, 8:33 AM MDT for 12 counties in Idaho. It took effect at Sep 15, 2018, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2018, 8:33 AM MDT (14:33 UTC)
In effect from
Sep 15, 2018, 12:00 PM MDT
Expired
Sep 15, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS75 KPIH 151433
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
833 AM MDT Sat Sep 15 2018


IDZ053-054-057>063-160300-
/O.NEW.KPIH.WI.Y.0019.180915T1800Z-180916T0300Z/
Upper Snake River Plain-Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear River Range-Bear Lake Valley-Blackfoot Mountains-
Caribou Range-
Including Idaho Falls, Rexburg, St. Anthony, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Malta, Rockland, 
Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, 
Preston, Thatcher, Emigration Summit, St. Charles, Montpelier, 
Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, 
and Swan Valley
833 AM MDT Sat Sep 15 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from noon today to 9 PM MDT this
evening. 

* IMPACTS/TIMING...Hazardous driving conditions expected for high
  profile vehicles, especially semis with light loads. Blowing
  dust is also possible. Boating on area lakes may be treacherous,
  especially for smaller watercraft. Strongest winds will begin 
  just after midday and persist through the evening.

* WINDS...South-southwest winds of 25 to 35 mph sustained with
  gusts of 40 to 50 mph.

* LOCATIONS...Pocatello, Idaho Falls, Rexburg, St. Anthony,
  Palisades, Soda Springs, Lava Hot Springs, Malad City, St.
  Charles, Montpelier, and all districts of the Fort Hall 
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
570 
WWUS75 KPIH 160303
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
903 PM MDT Sat Sep 15 2018


IDZ053-054-057>063-160500-
/O.EXP.KPIH.WI.Y.0019.000000T0000Z-180916T0300Z/
/O.NEW.KPIH.WI.Y.0020.180916T0303Z-180916T0500Z/
Upper Snake River Plain-Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear River Range-Bear Lake Valley-Blackfoot Mountains-
Caribou Range-
Including Idaho Falls, Rexburg, St. Anthony, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Malta, Rockland, 
Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, 
Preston, Thatcher, Emigration Summit, St. Charles, Montpelier, 
Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, 
and Swan Valley
903 PM MDT Sat Sep 15 2018

...WIND ADVISORY IN EFFECT UNTIL 11 PM MDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 11 PM MDT this evening. 

* IMPACTS/TIMING...Hazardous driving conditions expected for high
  profile vehicles, especially semis with light loads. Blowing
  dust is also possible. 

* WINDS...South-southwest winds of 25 to 35 mph sustained with 
  gusts of 40 to 50 mph. 

* LOCATIONS...Pocatello, Idaho Falls, Rexburg, St. Anthony, 
  Palisades, Soda Springs, Lava Hot Springs, Malad City, St. 
  Charles, Montpelier, and all districts of the Fort Hall 
  Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Sep 15, 2:23 AM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 15, 2:23 AM MDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
223 AM MDT Sat Sep 15 2018

.DISCUSSION...Active weather today with strong upper-level dynamics
associated with a short wave pushing through the Intermountain West.
A cold front will also drag across southeast Idaho this afternoon
and evening, which will keep winds elevated through the day. Mid-
level wind max of 40 kts across the Southeastern Highlands may
mix to the ridgetops this afternoon. This will be along and behind
the surface cold front. Isolated afternoon and evening thunderstorms
will impact mainly the Central Idaho Mountains as well as the
Spencer/Dubois and Island Park areas later this evening. It will
be drier, and a little less breezy tomorrow while a weaker
shortwave trough moves into northern Idaho. An upper trough will
move in from the west on Wednesday, but models indicate a split in
the shortwave energy as it makes landfall. This will likely
result in dry and breezy conditions across the Snake Plain, with
thunderstorm potential north and south of the forecast area. Model
solutions diverge as we head into Friday with the GFS bringing an
upper trough through Idaho while the ECMWF suggests upper
ridging. Hinsberger

&&

.AVIATION...Frontal boundary drives across the region today,
bringing an increase in winds and a threat for thunderstorms most
areas. Best chances KSUN and northeast through central mtns toward
the Divide, but cant rule out thunder at any of the other terminals.
Will likely continue to carry VCTS and just adjust timing to fit
latest high-res model runs. Winds the main threat today with strong
mid-level jet pushing into the southern portion of the region just
ahead of frontal boundary. Sustained winds could approach 20kts
especially KBYI/KPIH late this afternoon, dropping off after 00Z but
remaining gusty through 06Z. DMH
&&

.FIRE WEATHER...Critical conditions expected to continue today.
Strongest winds likely across the Southern Sawtooth NF and the
Caribou NF, creeping into the southern portions of the Snake Plain.
Frontal boundary drives across the region mid-late afternoon,
producing wind shift to the west/northwest and remaining gusty
through the evening behind the front. Concern is the 700mb winds
which exceed 50kts just ahead of frontal boundary as it drives
through the eastern highlands this evening. Thunderstorms also add
to the mix today, though the best chances appear to be across the
Central Mtns and the Targhee NF. Cant completely rule out an
isolated storm elsewhere along the frontal boundary, given the very
strong dynamics with this system, but the limiting factor will be
the moisture availability given that the low levels are extremely
dry. Shortwave passage overnight pushes convective threat out of the
region, but Sunday could remain critical or near critical as drier
air mass arrives despite cooler temperatures - humidities look to
lower and locally windy conditions are expected to continue. Thus
fire headlines may remain in place. Next amplified trough to drive
through the region appears to arrive generally Wednesday. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ410-413-427.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:08 PM MDTRed Flag WarningPIHBannock, Bear Lake, Blaine, Boise, Bonneville, Butte and 6 more31 hr

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.